Michigan, 2015Damaging Wind in Michigan, July 20, 2015
July 20, 2015 · NWS APX · 1 event in 1 county or zone
Showers and scattered thunderstorms crossed northern Michigan on the afternoon and evening of the 20th. One storm reached severe levels.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and scattered thunderstorms crossed northern Michigan on the afternoon and evening of the 20th. One storm reached severe levels.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 20, 8:28 PM EST, 6 minutes earlier.
Area forecast discussion, Jul 20, 8:28 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
928 PM EDT MON JUL 20 2015
.UPDATE...
ISSUED AT 928 PM EDT MON JUL 20 2015
LINE OF CONVECTION ALONG COLD FRONT STRETCHES FROM HARRISVILLE TO
A BIT NW OF HTL. LAKE MI SHADOW HAS PREVENTED SHRA/TSRA FROM
FORMING FURTHER WEST. THIS ACTIVITY IS DECREASING IN INTENSITY...
AS WE MOVE WELL PAST PEAK HEATING AND THE PBL STABILIZES. THIS
TREND WILL CONTINUE. MAY STILL NEED A SMALL CHANCE OF SHRA IN SE
SECTIONS AFTER 11 PM...BUT NOT MUCH LONGER THAN THAT. OTHER
ACTIVITY OUT AHEAD OF THE FRONT HAS EXITED THE FORECAST AREA.
SOME HIGH-BASED STRATOCU IS SEEN BEHIND THE FRONT IN FAR NORTHERN
LOWER. EASTERN UPPER IS LARGELY CLEAR...THOUGH MID CLOUDS ARE SEEN
IN UPPER TROFFING IN NORTHERN ONTARIO. SOME OF THIS WILL LEAK INTO
EASTERN UPPER MI OVERNIGHT.
MIN TEMPS IN THE 50S LOOK FINE...NO MAJOR CHANGES.
&&
.NEAR TERM...(THIS EVENING THROUGH TONIGHT)
ISSUED AT 335 PM EDT MON JUL 20 2015
HIGH IMPACT WEATHER POTENTIAL: THUNDERSTORMS WITH GUSTY WINDS
POSSIBLE TODAY.
COLD FRONT MOVING THROUGH THE REGION FIRING OFF THUNDERSTORMS THIS
AFTERNOON. VWP SHOWS 30 TO 40KTS A COUPLE KFT OFF THE DECK...COULD
BE PULLED DOWN IN ANY PRECIPITATION. OTHERWISE...COLD FRONT CLEARS
THE SOUTHEAST BY 02Z THIS EVENING WITH CLEARING BEHIND.
&&
.SHORT TERM...(TUESDAY THROUGH THURSDAY)
ISSUED AT 335 PM EDT MON JUL 20 2015
A GREAT STRETCH OF WEATHER IS UPCOMING WITH WEAK SURFACE HIGH
PRESSURE AND SLOWLY BUILDING HEIGHTS IN CONTROL. THIS WILL LEAD TO A
BIT COOLER AND LESS HUMID CONDITIONS TUESDAY FOLLOWED BY SLOWLY
WARMING TEMPERATURES FOR THE REMAINDER OF THIS PERIOD. SHORT TERM
FORECAST CONCERNS ARE MINIMAL WITH TEMPERATURES THE MAIN FOCUS.
TUESDAY THROUGH THURSDAY...OVERALL SLOWLY BUILDING HEIGHTS AND WEAK
HIGH PRESSURE AT THE SURFACE ARE EXPECTED TO COMBINE TO BRING DRY
WEATHER TO THE FORECAST AREA. THERE IS A WEAK BUT MOISTURE STARVED
SHORT WAVE TROUGH THAT MOVES THROUGH TUESDAY AFTERNOON. MODEL
SOUNDINGS CONTINUE TO KEEP IT WAY TOO DRY AT LOWER LEVELS TO PRODUCE
ANY PRECIPITATION (JUST SOME INSTABILITY CU EXPECTED INLAND).
TEMPERATURES ARE EXPECTED TO BE SLIGHTLY BELOW SEASONAL AVERAGES
TUESDAY AND WEDNESDAY THEN JUST ABOUT "NORMAL" THURSDAY. HIGHS
WARMING FROM THE LOWER AND MIDDLE 70S TUESDAY TO THE MIDDLE 70S TO
AROUND 80 THURSDAY. COMFORTABLY COOL AT NIGHT WITH LOWS RANGING FROM
THE MIDDLE 40S TO MIDDLE 50S.
&&
.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
ISSUED AT 335 PM EDT MON JUL 20 2015
TOP ISSUE FOR THE EXTENDED PERIOD WILL BE THE WEEKEND SHOWERS. A
COLD FRONT ATTENDANT TO LOW PRESSURE NEAR HUDSON BAY WILL MOVE
THROUGH THE REGION OVER THE WEEKEND. HIGH PRESSURE EXITING THE
REGION TO OUR EAST LATE IN THE WEEK WILL RESULT IN GOOD RETURN
FLOW...INCREASING PWATS TO PROVIDE SOME MOISTURE TO GO WITH FORCING
ALONG THE FRONT. CURRENTLY DECENT AGREEMENT ON FROPA SATURDAY...BUT
WILL CONTINUE CHANCES THROUGH THE WEEKEND AS THERE IS PLENTY OF TIME
FOR UPSTREAM PROCESSES TO ALTER THE ARRIVAL TIME. UNDER THE
INFLUENCE OF H5 RIDGING FOR MUCH OF THE PERIOD...TEMPS LOOK TO BE A
BIT ABOVE NORMAL.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 748 PM EDT MON JUL 20 2015
SHRA AT APN IN THE NEXT HOUR...OTHERWISE VFR.
COLD FRONT DROPPING TO NEAR THE M-32 CORRIDOR EARLY THIS EVENING.
ASSOCIATED SHRA WILL MOVE ACROSS APN OVER THE NEXT 30-60MIN. FRONT
SHOULD GO THRU TVC/MBL DRY. MUCH DRIER AIR ARRIVING BEHIND THE
FRONT...WITH SOLID VFR CONDITIONS.
NW WINDS BEHIND THE FRONT...NEAR 10KT THIS EVENING AND AGAIN ON
TUESDAY.
&&
.MARINE...
ISSUED AT 335 PM EDT MON JUL 20 2015
CONTINUED GUSTY SOUTHWESTERLY WINDS AND RESULTANT SMALL CRAFT
ADVISORIES THROUGH EARLY THIS EVENING. WINDS VEER NORTHWESTERLY
BY LATER THIS EVENING AND DIMINISH. NO HEADLINES ANTICIPATED AFTER
THAT THROUGH MIDWEEK WITH WEAK HIGH PRESSURE IN CONTROL.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR LHZ345>349.
LM...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR LMZ323-341-
342-344>346.
LS...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR LSZ321-322.
&&
UPDATE...JAZ
NEAR TERM...KJF
SHORT TERM...SULLIVAN
LONG TERM...ALM
AVIATION...JAZ
MARINE...KJFHazardous weather outlook, Jul 20, 6:56 PM EST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
756 PM EDT MON JUL 20 2015
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-212000-
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
756 PM EDT MON JUL 20 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.
.DAY ONE...TONIGHT.
SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE THIS EVENING
IN NORTHEAST LOWER MICHIGAN. BRIEF GUSTY WINDS WILL OCCUR WITH ANY
STORMS...BUT SEVERE WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY NIGHT AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.
JZ
In the hours before
Special weather statement, Jul 20, 3:04 PM EST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
404 PM EDT MON JUL 20 2015
MIZ022>024-026>036-202100-
MANISTEE-OGEMAW-CRAWFORD-ALPENA-ALCONA-WEXFORD-OSCODA-IOSCO-
ROSCOMMON-OTSEGO-GRAND TRAVERSE-MONTMORENCY-MISSAUKEE-KALKASKA-
404 PM EDT MON JUL 20 2015
...GUSTY THUNDERSTORMS ACROSS NORTHERN LOWER MICHIGAN...
AT 401 PM EDT...A BROKEN AREA OF THUNDERSTORMS WERE CROSSING
PORTIONS OF NORTHERN LOWER MICHIGAN ALONG AND SOUTH OF A MANISTEE TO
ALPENA LINE...MOVING EAST AROUND 35 MPH. WINDS IN EXCESS OF 40 MPH
AND PEA SIZE HAIL ARE POSSIBLE WITH THESE STORMS AS THEY TRACK
ACROSS THE REGION THROUGH MID AFTERNOON.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4450 8592 4451 8582 4458 8580 4498 8405
4498 8345 4488 8332 4471 8327 4433 8333
4425 8344 4427 8352 4416 8357 4418 8639
TIME...MOT...LOC 2001Z 267DEG 61KT 4489 8391 4426 8553
JPBLocal storm report, Jul 20, 4:26 PM EST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
526 PM EDT MON JUL 20 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM MARINE TSTM WIND 24 E BLACK RIVER 44.82N 82.83W
07/20/2015 M39 MPH LHZ362 MI SHIP
CARGO SHIP ROGER BLOUGH
&&
JZSpecial weather statement, Jul 20, 4:52 PM EST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
552 PM EDT MON JUL 20 2015
MIZ041-042-202230-
ARENAC-GLADWIN-
552 PM EDT MON JUL 20 2015
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT GLADWIN AND ARENAC
COUNTIES...
AT 551 PM EDT...A SMALL CLUSTER OF STRONG THUNDERSTORMS WAS OVER THE
NORTH HALF OF GLADWIN COUNTY...FROM 7 MILES NORTHEAST OF WOODEN SHOE
VILLAGE TO NEAR SKEELS...AND MOVING SOUTHEAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ALGER...GLADWIN...STANDISH...AU GRES...STERLING...MAPLE RIDGE...
BEAVERTON...OMER...TWINING...TURNER...HOCKADAY...WINEGARS...RHODES
AND WOODEN SHOE VILLAGE.
LAT...LON 4389 8460 4406 8460 4416 8440 4414 8357
4406 8358 4403 8368 4399 8368 4400 8374
4399 8374 4398 8380 4400 8383 4391 8391
4391 8404 4400 8405 4400 8417 4383 8417
4383 8437
TIME...MOT...LOC 2151Z 290DEG 20KT 4404 8423 4404 8457
JZThunderstorm Wind, Roscommon
- When
- July 20, 8:34 PM EST to 8:35 PM EST
- Where
- Roscommon County, 2.01 mi NNE of Houghton Lake Lake to 2.14 mi NNE of Houghton Lake Lake
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $11,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.376, -84.713
Several trees were knocked over along the 7600 block of Houghton Lake Road. One home was damaged by a falling tree.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Damaging Wind in Texas, July 20, 2015$300,000 · 50 kt wind · 3 events
- Flash Flood and Damaging Wind in New Mexico, July 20, 2015$270,000 · 61 kt wind · 3 events
- Damaging Winds in Kentucky, July 20, 2015$67,000 · 70 kt wind · 3 events
- Flash Flooding in Indiana, July 20 to 21, 2015$45,000 · 3 events
- Hail and Damaging Winds in Oklahoma, July 20, 2015$25,000 · 1.75 in hail · 6 events
- Lightning Strikes in Georgia, July 20, 2015$25,000 · 2 events
- Damaging Wind in Georgia, July 20, 2015$24,000 · 50 kt wind · 1 event
- Damaging Winds in Connecticut, July 20, 2015$18,000 · 61 kt wind · 5 events
- Rip Current in Oregon, July 20, 20151 injured · 1 event
- Damaging Winds in Kentucky, July 20, 2015$1,000 · 52 kt wind · 6 events
- Damaging Winds in North Carolina, July 20, 201550 kt wind · 5 events
- Tornado and Debris Flow in California, July 20 to 21, 2015EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597227.